Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 27, 2022, 8:20 PM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2022, 8:20 PM CDT (01:20 UTC)
- Expired
- Aug 27, 2022, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allamakee County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:16 PM CDT | HEAVY RAIN 3 | Waukon, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
313
WGUS53 KARX 280120
FFWARX
IAC005-191-280430-
/O.NEW.KARX.FF.W.0009.220828T0120Z-220828T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
820 PM CDT Sat Aug 27 2022
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Southwestern Allamakee County in northeastern Iowa...
Southeastern Winneshiek County in northeastern Iowa...
* Until 1130 PM CDT.
* At 820 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Decorah, Waukon, Postville, Ossian, Hardin, Castalia, Ludlow,
Frankville, Glenwood Church, State Road 51 And County W 48, State
Road 9 And Frankville Road, County Roads A 52 And W 60, County
Road W 46 And Centennial Road, State Road 76 And County X 16,
County Roads X 16 And B 38 and State Road 9 And County X 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4309 9185 4334 9172 4334 9160 4334 9138
4308 9149 4308 9152 4308 9158
FLASH FLOOD...RADAR INDICATED
$$
Skow2 follow-up statements
146
WGUS73 KARX 280253
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
953 PM CDT Sat Aug 27 2022
IAC005-191-280430-
/O.CON.KARX.FF.W.0009.000000T0000Z-220828T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Winneshiek IA-
953 PM CDT Sat Aug 27 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS
EVENING FOR SOUTHWESTERN ALLAMAKEE AND SOUTHEASTERN WINNESHIEK
COUNTIES...
At 953 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 3
and 4 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Decorah, Waukon, Postville, Ossian, Hardin, Castalia, Ludlow,
Frankville, Glenwood Church, State Road 51 And County W 48, State
Road 9 And Frankville Road, County Roads A 52 And W 60, County
Road W 46 And Centennial Road, State Road 76 And County X 16,
County Roads X 16 And B 38 and State Road 9 And County X 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4309 9185 4334 9172 4334 9160 4334 9138
4308 9149 4308 9152 4308 9158
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Skow953
WGUS73 KARX 280422
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1122 PM CDT Sat Aug 27 2022
IAC005-191-280432-
/O.EXP.KARX.FF.W.0009.000000T0000Z-220828T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Winneshiek IA-
1122 PM CDT Sat Aug 27 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM CDT THIS EVENING FOR
SOUTHWESTERN ALLAMAKEE AND SOUTHEASTERN WINNESHIEK COUNTIES...
Flood waters are receding and the heavy rain has ended. Flash
flooding is no longer expected to pose a threat, though rises may
continue along the Yellow River into the morning hours. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 700 AM CDT Sunday for portions
of Iowa and southeast Minnesota.
LAT...LON 4309 9185 4334 9172 4334 9160 4334 9138
4308 9149 4308 9152 4308 9158
$$
SkowWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:56 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 27, 6:56 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Sat Aug 27 2022
.DISCUSSION...(This evening through Saturday)
Issued at 320 PM CDT Sat Aug 27 2022
Key Messages:
- Severe storm potential this evening and heavy rain potential tonight
- Another round of storms Sunday evening/night
- Cooler temperatures and dry weather next week
Now: Radar continues to indicate a back edge to the rainfall over
central WI which has been incredibly slower than forecast. Rainfall
amounts of 2-3" fell along I-94 from Mauston to sw of Tomah. This
all in the warm advection and frontal zone in low-levels oriented
northwest to southeast now near I-94 at around 850 mb. Persistent
instability feeding into the zone with 30 kts of isentropic lift in
swrly flow did the trick. Further southwest, clearing has occurred
with northeast IA and southeast MN in the 80s and a noticeable
billow cloud boundary from Dodge Center to about Dubuque...
indicating strong inversion conditions to its northeast in the rain
cooled air. SPC mesoa indicates about 2k J/Kg of MLCAPE west of this
boundary in S-SE flow surface flow. Wind shear is not impressive but
I would classify it as entry level for organized storms. 0-1km bulk
shear is about 20 kts and 0-3km shear around 25-30 kts with no
increase above (no deep shear). Most of IA is clear and
destabilizing but capping is still in place. GOES water vapor
imagery shows a well-formed shortwave trough approaching Omaha
moving into the instability and directly toward the area.
As the later afternoon and early evening approach, some storms are
expected where convergence occurs AND the cap can be overcome.
Certainly the warm frontal zone / billow cloud boundary could be one
area for storm development but general confluence of the flow
appears to be present near or west of I-35. The latest HRRR and
CAMS indicate this scenario and storms moving into the SPC slight
risk area from the west. Wind shear may increase as the shortwave
trough approaches, but still isnt very strong. So, it appears
pulse hail storms /up to ping pong balls with early storms/ and
bowing segments are possible for wind damage if they orient NW-SE
perpendicular to the 0-3km shear vector.
The impressive shortwave trough will move overhead tonight and
provide a re-invigoration of the forcing. The low-level jet
intensifies per RAP forecasts and with the large scale lift,
conditions continue to favor thunderstorm development. Overnight
the precipitable water values approach 1.50-1.75" after 03Z per
27.12Z HREF and warm cloud depths increase toward 4 km. Both of
these are favorable, although not highly anomalous. So, in
combination with the evening pre-wave storms, additional waves of
storms will occur until the wave axis passes acting to clean storms
from southwest to northeast later tonight. The 27.18Z HREF mean has
totals of 1.5-3" from KRST-KMCW swwrd, but a better idea of reports
in the localized maxes comes from the local probability matched mean
/LPMM/ which is indicating 5" totals possible. HEFS river stage
probabilities available on our River and Lakes web page area
indicates very low probabilities of flooding on rivers from the GEFS
inputs. Soils can take totals of 3-4" /3h,6h FF guidance 3.5"/, but
steep terrain areas and cities such as Rochester (on the
rain axis) would have some flooding issues. However, with
southwesterly flow, prolonged storm rounds through ~09-10Z in
sern MN and nern IA, was just above a 50% confidence level that
flash flooding could occur overnight. This agrees well with the WPC
excessive rainfall slight risk area which matches the SPC slight
risk area very closely...NW-W-SW of La Crosse WI.
Much less rainfall is expected in WI where it rained today 2-3.5",
but this area must be watched for expansion of the Flash Flood
Watch.
Focus turns to Sunday into Sunday night...Shortwave energy from
tonight into Sunday morning slowly tracks northeast of the forecast
area during the day Sunday. Latest 27.12z deterministic models show
moisture feed continuing through the daytime...especially in the
morning hours. Showers and storms could linger for much of the
morning hours and diminish in the early afternoon as shortwave
energy moves east of the area. Next concern is vigorous upper level
trough...and associated surface front...moving across the Northern
Plain States into the forecast area Sunday evening/night. Along and
just ahead of the surface front...line of convection is expected to
develop over central Minnesota. The latest 27.12z deterministic and
hi-resolution models suggest the timing of this convection and upper
level trough/surface front to move into the western portion of the
forecast area after 00z to near 03z Monday. With this late of
timing...instability out ahead of trough/surface front begins to
diminish across the forecast area. However...0-3km shear from the
27.12z NAM shows 30 to 35 knots from 00z to 06z Monday across the
northern portions of the forecast area. Initially when line moves
into the far northwestern portion of the forecast area...the storms
should have the potential for severe...though instability is
weakening...convection should weaken as well and the severe
potential should rapidly diminish as line of convection tracks over
the northern portions of the forecast area. Potential of severe with
any storms will be in the 00z to 03z Monday timeframe and after 03z
Monday...expect the convection to weaken and be below severe limits.
The main threats for severe will be damaging winds and hail.
Main forecast concerns Tuesday through Saturday are mainly
temperatures through the period. Upper level trough moves into the
northeast United States and shortwave ridge builds into the central
United States through the period. Northerly flow aloft on the
backside of upper level trough will advect a cooler airmass into the
Upper Great Lakes region and allow for cooler than normal
temperatures early in the period...mainly Wednesday into Thursday.
As shortwave ridge builds into the central United States...
temperatures gradually warm Friday into Saturday to near normal.
With shortwave ridge dominating the forecast area through much of
the period. Subsidence underneath shortwave ridge will suppress any
shower or storm development and much of the forecast area will
remain dry Tuesday night into Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 655 PM CDT Sat Aug 27 2022
Showers and a few thunderstorms are in the local area. With
continued moisture transport and an increasing low level jet,
should continue to see on and off showers and thunderstorms during
the evening and overnight hours as a couple of shortwave troughs
rotate through the area. Tough to time convection due to the pop
up and weakening nature with a few rounds of embedded more
organized storm activity. Mainly VFR conditions, however with the
heavier rains/storms patchy MVFR/IFR conditions are possible along
with gusty winds. We should see the rain area shift east of the
KRST area after 14 to 16Z and 18 to 20Z at KLSE. Southeast winds 6
to 12kts with periods of gusts 15 to 25kt increase Sunday after
from the south 10 to 20kts with gusts 15 to 28kts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Flood Watch from 10 PM CDT this evening through Sunday morning
for MNZ079-086>088-094-095.
IA...Flood Watch from 10 PM CDT this evening through Sunday morning
for IAZ008-009-018-019.
&&
DISCUSSION...Baumgardt/DTJ
AVIATION...ZapotocnyHazardous weather outlook, Aug 27, 4:49 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 449 PM CDT Sat Aug 27 2022 IAZ011-029-030-WIZ042>044-053>055-061-290200- Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 449 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Thunderstorms are likely with a few severe storms possible in the 6 to 11 pm time window. The main threats would be damaging wind gusts to 60 mph, hail to around quarter size, and locally heavy rainfall of 1 to 2 inches, with the threat for heavy rainfall continuing through the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk of storms continues Sunday into Monday morning with locally heavy rain possible. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is unlikely, but smaller activations may be requested. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-MNZ096-WIZ017-029-032>034-041-290200- Winneshiek-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse- 449 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Tonight A flood watch has been issued through Sunday morning for the risk of flash flooding due to repeated rounds of thunderstorms. The main risk for heavy rain will be in the 6pm to 3am time window. Rainfall amounts of 3 to 4 inches with locally higher amounts are possible. There is also a risk for severe thunderstorms this evening between 6 and 11 pm. The main threats would be damaging wind gusts to 60 mph and hail up to around the size of a quarter to ping pong ball. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk of storms continues Sunday into Monday morning with locally heavy rain possible. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is unlikely, but smaller activations may be requested. Rainfall amounts and any flooding impacts would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-290200- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore- 449 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...Tonight Scattered storms. A few could be strong this evening with a small hail, gusty wind threat. Any storm will be capable of locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances continue Sunday into Monday morning with locally heavy rain possible. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Special weather statement, Aug 27, 7:14 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
714 PM CDT Sat Aug 27 2022
IAZ019-029-280100-
Chickasaw IA-Fayette IA-
714 PM CDT Sat Aug 27 2022
...Strong thunderstorms will impact portions of southwestern Fayette
and Chickasaw Counties through 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashua to near Jesup. Movement was north
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Nashua around 725 PM CDT.
Ionia around 740 PM CDT.
New Hampton around 750 PM CDT.
Maynard around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9208 4291 9208 4291 9255 4321 9247
4321 9233 4265 9175
TIME...MOT...LOC 0014Z 195DEG 24KT 4288 9253 4252 9214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SkowLocal storm report, Aug 27, 8:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 6 SE DECORAH 43.25N 91.71W
08/27/2022 M57 MPH WINNESHIEK IA MESONET
&&Local storm report, Aug 27, 8:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL WAUCOMA 43.06N 92.04W
08/27/2022 E0.25 INCH FAYETTE IA PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:14 PM CDT | Special Weather Statement | ARX | Chickasaw | 46 min |
| Aug 27, 7:26 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 49 min |
| Aug 27, 7:35 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 40 min |
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.